Factors Associated With Delirium Following Electroconvulsive Therapy: A Systematic Review

Takashi Tsujii, Takahito Uchida, Takefumi Suzuki, Masaru Mimura, Jinichi Hirano, Hiroyuki Uchida

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

OBJECTIVES: Delirium following electroconvulsive therapy (ECT) has been a clinical challenge, which, however, has not been investigated through a systematic literature review. The objective of this study was to systematically synthesize available evidence regarding factors associated with post-ECT delirium. METHODS: We conducted a systematic literature search for any type of original investigations that reported risk factors of post-ECT delirium, using PubMed. RESULTS: The literature search identified 43 relevant articles. One study found an association between catatonic feature and increased risk of postictal delirium. Five studies reported that the presence of cerebrovascular disease, Parkinson disease, or dementia was related to higher incidence of post-ECT delirium. Incidence of post-ECT course delirium was increased with bitemporal stimulation (3 studies). One study showed that ultrabrief pulse ECT reduced reorientation time following seizure compared with brief pulse ECT. High stimulus intensity resulted in more prolonged reorientation time after ECT than lower stimulus intensity (2 studies). Longer seizure length was significantly associated with post-ECT delirium in 1 study. Eight studies that examined postictal delirium in association with medications used, including lithium, did not show any consistent finding in their relationships. Four studies showed decreased incidence of postictal delirium in those receiving dexmedetomidine. CONCLUSIONS: Limited evidence suggests that catatonic feature, cerebrovascular disease, Parkinson disease, dementia, bitemporal electrode placement, high stimulus intensity, or longer seizure length are associated with an increased risk of post-ECT delirium. Moreover, dexmedetomidine and ultrabrief pulse ECT seem to have preventive effects of post-ECT delirium.

Original languageEnglish
Pages (from-to)279-287
Number of pages9
JournalThe journal of ECT
Volume35
Issue number4
DOIs
Publication statusPublished - 2019 Dec 1

Fingerprint

Electroconvulsive Therapy
Delirium
Dexmedetomidine
Cerebrovascular Disorders
Seizures
Parkinson Disease
Dementia
Incidence
Lithium
PubMed
Electrodes

ASJC Scopus subject areas

  • Neuroscience (miscellaneous)
  • Psychiatry and Mental health

Cite this

Factors Associated With Delirium Following Electroconvulsive Therapy : A Systematic Review. / Tsujii, Takashi; Uchida, Takahito; Suzuki, Takefumi; Mimura, Masaru; Hirano, Jinichi; Uchida, Hiroyuki.

In: The journal of ECT, Vol. 35, No. 4, 01.12.2019, p. 279-287.

Research output: Contribution to journalArticle

@article{c9ce279eacd94637aa1c91c1f964075d,
title = "Factors Associated With Delirium Following Electroconvulsive Therapy: A Systematic Review",
abstract = "OBJECTIVES: Delirium following electroconvulsive therapy (ECT) has been a clinical challenge, which, however, has not been investigated through a systematic literature review. The objective of this study was to systematically synthesize available evidence regarding factors associated with post-ECT delirium. METHODS: We conducted a systematic literature search for any type of original investigations that reported risk factors of post-ECT delirium, using PubMed. RESULTS: The literature search identified 43 relevant articles. One study found an association between catatonic feature and increased risk of postictal delirium. Five studies reported that the presence of cerebrovascular disease, Parkinson disease, or dementia was related to higher incidence of post-ECT delirium. Incidence of post-ECT course delirium was increased with bitemporal stimulation (3 studies). One study showed that ultrabrief pulse ECT reduced reorientation time following seizure compared with brief pulse ECT. High stimulus intensity resulted in more prolonged reorientation time after ECT than lower stimulus intensity (2 studies). Longer seizure length was significantly associated with post-ECT delirium in 1 study. Eight studies that examined postictal delirium in association with medications used, including lithium, did not show any consistent finding in their relationships. Four studies showed decreased incidence of postictal delirium in those receiving dexmedetomidine. CONCLUSIONS: Limited evidence suggests that catatonic feature, cerebrovascular disease, Parkinson disease, dementia, bitemporal electrode placement, high stimulus intensity, or longer seizure length are associated with an increased risk of post-ECT delirium. Moreover, dexmedetomidine and ultrabrief pulse ECT seem to have preventive effects of post-ECT delirium.",
author = "Takashi Tsujii and Takahito Uchida and Takefumi Suzuki and Masaru Mimura and Jinichi Hirano and Hiroyuki Uchida",
year = "2019",
month = "12",
day = "1",
doi = "10.1097/YCT.0000000000000606",
language = "English",
volume = "35",
pages = "279--287",
journal = "Journal of ECT",
issn = "1095-0680",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - Factors Associated With Delirium Following Electroconvulsive Therapy

T2 - A Systematic Review

AU - Tsujii, Takashi

AU - Uchida, Takahito

AU - Suzuki, Takefumi

AU - Mimura, Masaru

AU - Hirano, Jinichi

AU - Uchida, Hiroyuki

PY - 2019/12/1

Y1 - 2019/12/1

N2 - OBJECTIVES: Delirium following electroconvulsive therapy (ECT) has been a clinical challenge, which, however, has not been investigated through a systematic literature review. The objective of this study was to systematically synthesize available evidence regarding factors associated with post-ECT delirium. METHODS: We conducted a systematic literature search for any type of original investigations that reported risk factors of post-ECT delirium, using PubMed. RESULTS: The literature search identified 43 relevant articles. One study found an association between catatonic feature and increased risk of postictal delirium. Five studies reported that the presence of cerebrovascular disease, Parkinson disease, or dementia was related to higher incidence of post-ECT delirium. Incidence of post-ECT course delirium was increased with bitemporal stimulation (3 studies). One study showed that ultrabrief pulse ECT reduced reorientation time following seizure compared with brief pulse ECT. High stimulus intensity resulted in more prolonged reorientation time after ECT than lower stimulus intensity (2 studies). Longer seizure length was significantly associated with post-ECT delirium in 1 study. Eight studies that examined postictal delirium in association with medications used, including lithium, did not show any consistent finding in their relationships. Four studies showed decreased incidence of postictal delirium in those receiving dexmedetomidine. CONCLUSIONS: Limited evidence suggests that catatonic feature, cerebrovascular disease, Parkinson disease, dementia, bitemporal electrode placement, high stimulus intensity, or longer seizure length are associated with an increased risk of post-ECT delirium. Moreover, dexmedetomidine and ultrabrief pulse ECT seem to have preventive effects of post-ECT delirium.

AB - OBJECTIVES: Delirium following electroconvulsive therapy (ECT) has been a clinical challenge, which, however, has not been investigated through a systematic literature review. The objective of this study was to systematically synthesize available evidence regarding factors associated with post-ECT delirium. METHODS: We conducted a systematic literature search for any type of original investigations that reported risk factors of post-ECT delirium, using PubMed. RESULTS: The literature search identified 43 relevant articles. One study found an association between catatonic feature and increased risk of postictal delirium. Five studies reported that the presence of cerebrovascular disease, Parkinson disease, or dementia was related to higher incidence of post-ECT delirium. Incidence of post-ECT course delirium was increased with bitemporal stimulation (3 studies). One study showed that ultrabrief pulse ECT reduced reorientation time following seizure compared with brief pulse ECT. High stimulus intensity resulted in more prolonged reorientation time after ECT than lower stimulus intensity (2 studies). Longer seizure length was significantly associated with post-ECT delirium in 1 study. Eight studies that examined postictal delirium in association with medications used, including lithium, did not show any consistent finding in their relationships. Four studies showed decreased incidence of postictal delirium in those receiving dexmedetomidine. CONCLUSIONS: Limited evidence suggests that catatonic feature, cerebrovascular disease, Parkinson disease, dementia, bitemporal electrode placement, high stimulus intensity, or longer seizure length are associated with an increased risk of post-ECT delirium. Moreover, dexmedetomidine and ultrabrief pulse ECT seem to have preventive effects of post-ECT delirium.

UR - http://www.scopus.com/inward/record.url?scp=85069471668&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85069471668&partnerID=8YFLogxK

U2 - 10.1097/YCT.0000000000000606

DO - 10.1097/YCT.0000000000000606

M3 - Article

C2 - 31764452

AN - SCOPUS:85069471668

VL - 35

SP - 279

EP - 287

JO - Journal of ECT

JF - Journal of ECT

SN - 1095-0680

IS - 4

ER -